Hail, Wood
- When
- September 16, 1:46 PM EST
- Where
- Wood County, Cygnet
- Measured
- 1.25 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -83.650
Thunderstorms produced quarter to half dollar size hail.
During the late morning hours on September 16th, a warm front lifted northward through Ohio allowing for a significant destabilization of the atmosphere. By early afternoon, a severe thunderstorm watch was issued for most of northern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
During the late morning hours on September 16th, a warm front lifted northward through Ohio allowing for a significant destabilization of the atmosphere. By early afternoon, a severe thunderstorm watch was issued for most of northern Ohio. Severe thunderstorms swept across Ohio ahead of a cold front beginning in the mid afternoon and lasting well into the evening. Two devastating tornadoes occurred in northern Ohio. An EF2 tornado touched down in Wayne County near Wooster. This tornado left an eleven and a half mile long damage path and damaged over a hundred homes and buildings. A second tornado touched down in southern Holmes County. This tornado was rated an EF1 and was on the ground for about three miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 16, 12:06 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 106 PM EDT THU SEP 16 2010 .SYNOPSIS... LOW PRESSURE WILL MOVE EAST ACROSS LOWER MICHIGAN AND SOUTHWEST ONTARIO TO NEAR BUFFALO. A COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON. HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION INTO THE EARLY PART OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LOW PRESSURE CONTINUES TO TRACK ACROSS LOWER MICHIGAN AND THE WARM FRONT HAS NEARLY CROSSED THE REGION AND IS NEAR ERI AT THIS TIME. THE WARM SECTOR HAS AN EXTENSIVE AMOUNT OF LOW LEVEL CLOUD COVER WHICH IS INHIBITING HEATING AND DESTABILIZATION THIS MORNING. THUS THE CHANCE OF SEVERE WEATHER SEEMS TO BE DIMINISHING. WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE DRY SLOT BUT SURFACE HEATING MAY STILL BE INHIBITED. WILL KEEP THE LIKELY POPS FOR THE AFTERNOON AND LOWER MAX TEMPERATURE SEVERAL DEGREES TO REFLECT THE EXTENSIVE CLOUD COVER. WILL CONTINUE WITH SEVERE WORDING POTENTIAL. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... MODELS ARE ALL IN FAIRLY GOOD AGREEMENT WITH THE TIMING OF THE COLD FRONT THAT IS EXPECTED TO MOVE EAST ACROSS THE AREA AROUND 00Z THIS EVENING. NOW ALL OF THE MODELS AGREE THAT THE AIR MASS IS NOT EXPECTED TO BE MUCH COLDER THAN AHEAD OF THE COLD FRONT. ONLY WEAK COLD AIR ADVECTION FOLLOWS THE COLD FRONT SO WILL BUMP TEMPERATURES UP FOR TONIGHTS LOW INTO THE 50S FOR THIS REASON. THREAT FOR THUNDERSTORMS ENDS LATER THIS EVENING AND SOME LINGERING RAIN SHOWERS WILL CONTINUE TO OCCUR OVER THE EXTREME EAST THIS EVENING INTO TONIGHT. HIGH PRESSURE BUILDS IN OVER THE AREA RATHER QUICKLY BRINGING A QUICK END TO THE SHOWERS AND THUNDERSTORM ACTIVITY. THE HIGH PRESSURE BECOMES THE DOMINANT WEATHER FEATURE THROUGH SATURDAY WHEN ANOTHER COLD FRONT SLIDES SOUTH SOUTHEAST INTO THE AREA. SOME LIGHT RAIN SHOWER ACTIVITY WILL OCCUR WITH THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND SATURDAY NIGHT. THE FRONT PRACTICALLY STALLS BY SUNDAY WITH A LINGERING THREAT FOR SOME SHOWERS INTO SUNDAY NIGHT. FLOW BECOMES SOUTHWEST ON SATURDAY ON THE WEST SIDE OF THE HIGH PRESSURE CENTER AND THIS WILL BRING A RETURN TO WARM AIR ADVECTION OVER THE REGION. THEN...AS COLD FRONT SLIPS SOUTH ACROSS THE AREA...TEMPERATURES START TO DROP INTO THE MIDDLE 60S NORTH TO LOWER 70S SOUTH. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS RETURNS FOR MONDAY NIGHT THROUGH WEDNESDAY AS WARM MOIST AIR RETURNS ON THE BACK SIDE OF HIGH PRESSURE AND AHEAD OF THE NEXT STORM SYSTEM. FAIRLY STRONG STORM SYSTEM WILL HELP TO SEND A SURGE OF WARM AIR INTO THE REGION BY WEDNESDAY. AT THIS POINT SINCE TIMING IS SO CRITICAL...WILL NOT GO OVERBOARD ON TEMPERATURES ON WEDNESDAY FOR HIGHS. CONVECTIVE ACTIVITY COULD KEEP TEMPERATURES FROM SURGING DURING THE DAY WEDNESDAY AS MODELS SUGGEST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... BIGGEST PROBLEMS IN THE TAF WILL BE STRENGTH AND TIMING OF BAND OF TSRA THAT WILL PROGRESS EAST ACROSS THE TAFS REST OF THIS AFTERNOON AND LOW MVFR/IFR THAT WILL WRAP ESE INTO THE AREA THIS EVENING. SOMEWHAT DIFFUSE NATURE OF THE COLD FRONT CROSSING THE AREA WILL MAKE IT HARD TO EXACTLY PIN DOWN THUNDERSTORMS AT TAF SITES NEXT 6 HOURS SO WILL LARGELY USE RADAR TRENDS AND LATEST HRRR PROGS TO DECIDE ON THIS. MODEL GUIDANCE STILL INDICATE MOIST LOW LEVELS TONIGHT ALONG WITH LOW CIGS AND VSBY'S SO WILL STAY FAIRLY CLOSE TO PREVIOUS FORECAST. CONDITIONS WILL IMPROVE FRI MORNING AS DAYTIME HEATING TAKES PLACE AND HIGH PRESSURE MOVES INTO WESTERN OHIO. THE EASTERN TAFS WILL BE SLOWER TO IMPROVE BUT STILL EXPECT AT LEAST HIGH END MVFR BY END OF TAF PERIOD. .OUTLOOK...NON VFR POSSIBLE LATE SATURDAY INTO SUNDAY. && .MARINE... LOW PRESSURE WILL MOVE ACROSS SOUTHERN LOWER MICHIGAN AND SOUTHEAST ONTARIO TODAY. SOUTHEAST WINDS ON THE LAKE EARLY TODAY AT 10 TO 20 KNOTS WILL TURN SOUTHWEST AT 20 TO 30 KNOTS AS THE LOW MOVES THROUGH. BEHIND THE LOW A COLD FRONT WILL DROP ACROSS THE LAKE TURNING WINDS TO THE NORTH OVERNIGHT TONIGHT...AND EVENTUALLY NORTH TO NORTHEAST ON FRIDAY AS THE LOW PULLS EAST AND HIGH PRESSURE BUILDS TOWARD THE LAKE. WILL ISSUE A SMALL CRAFT ADVISORY FOR TODAY...TONIGHT THROUGH EARLY AFTERNOON FRIDAY. THE NEXT SYSTEM TO AFFECT THE LAKE WILL COME SATURDAY NIGHT AS A COLD FRONT DROPS ACROSS THE LAKE. MODEL TIMING DIFFERENCES WITH THE COLD FRONT WILL SIDE WITH THE FASTER GFS AND EXPECT FRONT SATURDAY NIGHT. NAM IS SLOWER WITH PASSAGE AFTER DAYBREAK SUNDAY. THUS FOR SUNDAY WILL HAVE NORTH TO NORTHEAST WINDS IN THE WAKE OF THE FRONT VS THE NAM'S SOUTHWEST FLOW. EITHER WAY WOULD EXPECT POSSIBLE SMALL CRAFT ADVISORY CONDITIONS TO DEVELOP BEHIND THE FRONT SUNDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT FRIDAY FOR LEZ142>149. && SYNOPSIS...REL NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...LOMBARDY AVIATION...ADAMS MARINE...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 351 AM EDT THU SEP 16 2010 OHZ003-007>012-089-PAZ001-170800- LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE- ASHTABULA LAKESHORE-NORTHERN ERIE- 351 AM EDT THU SEP 16 2010 ...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG GUSTY WINDS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-OHZ006-013-014-017>023-027>033-036>038-047- PAZ002-003-170800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA- 351 AM EDT THU SEP 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG GUSTY WINDS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LOMBARDY
The Cleveland radar (KCLE), 151 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
5 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.
Thunderstorms produced quarter to half dollar size hail.
Thunderstorms produced quarter size hail.
Thunderstorms produced quarter size hail.
Thunderstorms produced quarter size hail.
Thunderstorm winds downed two large trees as well as several large limbs. Some powerlines were downed near New London.
Thunderstorm winds downed two trees on State Route 83.
A tornado touched down in Wayne County two miles southwest of downtown Wooster around 5:26 pm. This tornado strengthened to EF2 intensity and continued on the ground for over 11 miles before finally lifting two miles west of Dalton. Extensive damage occurred along the damage path with dozens of homes and buildings damaged. After the initial touchdown, the tornado quickly intensified to an EF2 as it continued on the ground to the east northeast. The tornado crossed Prairie Lane and Timken Road and then moved across St. Mary's Cemetery. Damage at the cemetery was extensive with 80 of 81 large trees knocked down and over two hundred gravestones broken or toppled. From the cemetery, the tornado crossed Madison Avenue and moved across the Ohio Agricultural Research and Development Center (OARDC). Significant damage occurred on the OADRC campus with several buildings severely damaged. A laboratory in one the buildings was destroyed. Two historic homes on the property sustained significant roof damage and several greenhouses were destroyed. Two barns and a machine shop were also leveled. The 102 year old Secrest Arboretum on the campus lost over 800 trees and many research projects were damaged or destroyed. The tornado tossed and destroyed several vehicles and a lot of farm machinery was also damaged or destroyed. From the OARDC campus, the tornado continued east along Secrest Road damaging or destroying several homes and buildings. The tornado weakened to EF1 intensity as it crossed Sylvan Road and to an EF0 as it crossed Barnard Road. The tornado then remained either an EF0 or EF1 until it lifted near the intersection of Kidron Road and Old Lincoln Way just west of Dalton. A total of nine homes were either destroyed or sustained major damage. Another 90 homes sustained lesser amounts of damage. In addition, at least 50 barns, garages and other outbuildings were damaged of destroyed. Thousands of trees were also toppled along the damage path which was up to 150 yards in width. Twenty eight utility poles were knocked down in Wooster alone and high tension transmission lines were also torn down by the tornado. The downed transmission lines affected four substations and resulted in around a third of Wayne County loosing power right after the tornado. The OARDC campus was closed for over a week and two local school districts had to close on September 17th because of the power outages. Only one very minor injury was reported.
Thunderstorm winds downed several trees along State Route 88.
Thunderstorm winds toppled a tree. The tree landed on a mobile home and caused some damage.
An EF1 tornado touched down in rural Clark Township near the intersection of Township Road 183 and Township Road 190. The tornado then moved east for just over three miles before lifting near the intersection of Township Roads 165 and 166. Several homes and buildings were damaged along the tornado path. Most of the damage was from lost roofing or siding, but a few small outbuildings were also leveled. Dozens of trees were toppled along the damage path which was up to 75 yards in width.
Thunderstorm winds measured at 70 mph downed several trees. At least one home sustained roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyThe tornado archive for Ohio, 2010Warnings in Ohio, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254903, 258310, 254904, 254905, 254906, 258306, 255046, 258308, 258309, 258257, 258307.